News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Laxative dependency :(


 ritumehraa - Mon Oct 26, 2009 2:59 pm

Hello,
I am in big trouble. I gave birth to my first baby 4 months ago and got anal fissure after a few days. I am breast feeding my baby. My doctor prescribed me stimulant laxative. I used it for two weeks then stopped but got hard stool again and fissure was refreshed. I got really scared and used Bisocodyl (stimulant) laxative for almost 3 months. I was using two tablets a day sometimes one a day. When I stopped using tablets I got severe constipation, it was like I knew that my rectum was full but I couldn’t get it out I had to strain. I took another tablet and was able to get urge to pass stool. It’s been 20 days now but my constipation is still there. I have increased fiber and water intake, do not use processed food I go to the bathroom a couple of times but still have to strain a lot. Stool is not very hard but I just can’t seem to get it out. I don’t have severe abdominal pain or vomiting or nausea which could suggest obstruction. I took sulfolax (stool softener) for a week and things got back to a little normal (though I still had to strain a little). After stopping stool softener I am still facing this horrifying constipation. Please help. I don’t seem to get urge to defecate, it feels like my colon has become lazy. I am taking psyllium twice a day, eating fruits and vegetables but things are not helping. Should I retake stool softener but I personally don’t want to as they have other side effects such as electrolyte imbalance and it is mentioned that they are not safe for long term. In addition, I want my bowels to get back to normal as soon as possible. Can anyone suggest me a regimen to regain the normal functioning of bowels without using laxatives, at the same time no straining as I usually develop fissure. (I still have one).
HELP!
Regards
Ritu
 Dr.M.Aroon kamath - Sun Nov 01, 2009 8:02 am

User avatar Hi,
Laxative dependency is known otherwise as a "cathartic colon".
Usually, the history dates back much longer!
You have been having this problem only for the past 3-4 months.At this stage(which is relatively early), i believe that your problem has a good chance of reverting back to normal.

What have you done for the fissure? If the fissure heals,then this vicious cycle can be broken.

In some individuals, rather than oral stool softeners or laxatives,it works better as suppositories and there appears to be a lesser tendency towards laxative dependency. You may give it a try.
Best wishes!
 ritumehraa - Sun Nov 01, 2009 10:44 am

Thank you very much for your reply. Fissure is the problem. It is in healing stage but after increasing fiber I am having BM everyday sometimes twice a day but hard stool which I am afraid can refresh fissure. It is my main problem that stool is hard no matter what I eat. I am eating fresh veges fruits 3 liters of water everything but nothing seems to work. I can't take docusate or stool softener as I am breast feeding. any suggestion on converting hard stool to soft.Thanks
 Dr.M.Aroon kamath - Sun Nov 01, 2009 8:18 pm

User avatar Hi,
Fissure and constipation are a difficult problem to treat during pregnancy and lactation.Fortunately, most fissures become quiescent in course of time.Pregnancy and lactation curtail the choice of drugs that can be tried.

Apart from the fiber in the diet, one should not overlook the importance of drinking plenty of water.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here